Missouri, 2010

Flash Flood and Damaging Wind in Missouri, July 18, 2010

July 18, 2010 · NWS DVN · 2 events in 1 county or zone

A severe thunderstorm produced damaging winds and flash flooding in Memphis, MO during the morning of July 18.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A severe thunderstorm produced damaging winds and flash flooding in Memphis, MO during the morning of July 18.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 18, 2:29 AM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 18, 2:29 AM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
329 AM CDT SUN JUL 18 2010

.SYNOPSIS...
06Z SFC ANALYSIS IS QUITE NOISY WITH MESOSCALE FEATURES. A LOW WAS
ACROSS SOUTHERN MINNESOTA WITH A BOUNDARY/FRONT EAST INTO WISCONSIN
AND MICHIGAN. A MORE OBVIOUS COLD FRONT RAN FROM THE LOW SOUTHWEST
THROUGH CENTRAL NEBRASKA. WEAK TROFS RAN FROM SOUTHERN WISCONSIN
BACK INTO THE CENTRAL PLAINS. RADAR/SATELLITE TRENDS HAVE A
PRONOUNCED MESOSCALE SYSTEM DIVING SOUTH THROUGH CENTRAL IOWA WITH A
WEAKER SYSTEM MOVING GENERALLY EAST INTO SOUTHERN WISCONSIN. DEW
POINTS WERE GENERALLY IN THE UPPER 60S AND 70S ACROSS MUCH OF THE
MIDWEST.

&&

.SHORT TERM...TODAY AND TONIGHT...
00Z MODELS CONTINUE TO HAVE PROBLEMS WITH LOW LEVEL MOISTURE WHICH
HAS LED TO INITIALIZATION PROBLEMS. NOT ONE MODEL IS HANDLING THE
CURRENT SITUATION. THUS WILL NOWCAST THE PERIOD.

AS FOR TODAY...HIGHER CIN ACROSS THE AREA IS HELPING TO SUPPRESS
CONVECTION. HOWEVER...MCS ACROSS CENTRAL IOWA IS IN THE PROCESS OF
MERGING WITH THE NEBRASKA MCS. FORWARD CORFIDI VECTORS INDICATE THIS
MCS SHOULD GENERALLY MOVE SOUTHEAST WITH TIME WHILE THE BACKWARD
PROPAGATING CORFIDI VECTORS INDICATE CONTINUED SOUTHERLY DEVELOPMENT
OF NEW CELLS. RIGHT AROUND 12Z THE FORWARD AND BACKWARD CORFIDI
VECTORS ARE 180 DEGREES OF EACH OTHER SUGGESTING A POTENTIAL FOR
TRAINING CELLS. IF THIS OCCURS...THEN AN ENHANCED RAINFALL RISK
WOULD BE REALIZED AND A POTENTIAL FOR FLASH FLOODING IN THE SOUTHERN
CWFA. 1 HR FFG IS 2+ INCHES IN THE SOUTHERN CWFA SO WILL HOLD OFF ON
ANY HEADLINES FOR NOW.

AS FOR TONIGHT...CONFIDENCE IS LOW ON OVERALL DEVELOPMENT OF STORMS.
MODELS DO SHOW STRONG WAA DEVELOPING FROM THE PLAINS INTO
IOWA/MISSOURI WITH TIME. THE LLJ IS NOT OVERLY STRONG BUT THE SREF
SUGGESTS MCS DEVELOPMENT IN THE STRONG WAA WITH A WEAK SHORTWAVE
MOVING THROUGH THE CWFA. THEREFORE...WILL GO WITH THE HIGHEST POPS
IN THE SOUTHWEST THIRD OR SO OF THE CWFA AFT MIDNIGHT.   ..08..

.LONG TERM...MONDAY THROUGH SATURDAY...
WITH ZONAL FLOW ENTRENCHED ACROSS THE NORTHERN US...ACTIVE
PATTERN WILL CONTINUE THROUGH THE WORK WEEK. STRENGTHENING SHORT
WAVE TRAVERSES NORTHERN IOWA MONDAY INTO MONDAY NIGHT. PRECIP
CHANCES LOOKING PRETTY GOOD WITH THIS SYSTEM AS THE CWFA FINDS
ITSELF SANDWICHED BETWEEN THE SURFACE BOUNDARY PROGGED TO STRETCH
ACROSS NORTHERN MO AND THE 850 FRONT SPANNING NORTHERN IOWA. HAVE
BUMPED POPS TO LIKELY VCNTY 850MB FRONT MONDAY NIGHT.

WITH BOUNDARIES LINGERING IN THE AREA THROUGH THE WEEK...AMPLE
MOISTURE...NO CHANGE IN AIR MASS...AND CONTINUED ZONAL FLOW...MUST
KEEP CHANCE POPS THROUGH THE PERIOD.  BEST CHANCE FOR A MAINLY DRY
DAY WILL BE THURSDAY AND HAVE TRIMMED POPS TO NORTHERN AREAS AS WARM
FRONT APPEARS TO BE ON THE MOVE.

&&

.AVIATION...
POOR MODEL INITIALIZATION HAS LOW CONFIDENCE IN FUTURE WX. CAP OVER
THE IMMEDIATE AREA IS SUPPRESSING CONVECTION. CENTRAL IA MCS IS
MERGING WITH NEBRASKA MCS. RESULTANT MCS TO TRACK SOUTHEAST WITH NEW
DEVELOPMENT TO THE SOUTH. KBRL HAS THE BEST CHC TO BE IMPACTED BY
TSRA WHICH MAY INCLUDE CIGS AOB 2KFT AND VSBYS AOB 2SM. OTHERWISE
GENERALLY VFR WX EXPECTED THROUGH 00Z/19. AFT 06Z/19 STRONG WAA
DEVELOPS SIGNALING ANOTHER MCS DEVELOPING THAT MAY IMPACT KBRL/KCID
CLOSER TO 12Z/19.          ...08...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

08/33/08
Hazardous weather outlook, Jul 18, 4:06 AM CST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
506 AM CDT SUN JUL 18 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-191015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
506 AM CDT SUN JUL 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT
A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS
SOUTHEAST IOWA AND NORTHEAST MISSOURI...AND INTO WEST CENTRAL
ILLINOIS THIS MORNING. THE PRIMARY RISK FROM THESE STORMS WILL BE
TORRENTIAL RAIN...DAMAGING WIND....AND SOME HAIL.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON...MAINLY
SOUTHEAST OF A LINE FROM ROCKFORD ILLINOIS TO KIRKSVILLE
MISSOURI. THE PRIMARY THREAT WITH THESE STORMS WILL AGAIN BE
DAMAGING WINDS AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY THROUGH
MONDAY NIGHT.

MULTIPLE ROUNDS OF THUNDERSTORMS ARE EXPECTED TO AFFECT THE OUTLOOK
AREA MONDAY INTO TUESDAY. AT THIS TIME IT APPEARS THAT THE
GREATEST POTENTIAL FOR STRONG TO SEVERE STORMS WILL OCCUR MONDAY
EVENING AND INTO THE OVERNIGHT HOURS. THE PRIMARY THREAT WITH
THESE STORMS WILL BE DAMAGING WINDS AND HEAVY RAINFALL.

ADDITIONAL ROUNDS OF THUNDERSTORMS ARE EXPECTED THROUGH THE END
OF THE WORK WEEK. IT IS TOO EARLY TO DETERMINE IF ANY OF THESE
STORMS WILL HAVE THE POTENTIAL TO REACH SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING...MAINLY SOUTH OF
HIGHWAY 34...AND AGAIN TONIGHT MAINLY EAST OF THE MISSISSIPPI RIVER.

In the hours before

Special weather statement, Jul 18, 12:51 AM CST, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
151 AM CDT SUN JUL 18 2010

ILZ001-002-007-009-180945-
CARROLL-JO DAVIESS-STEPHENSON-WHITESIDE-
151 AM CDT SUN JUL 18 2010

...STRONG STORMS APPROACHING NORTHWEST ILLINOIS...

AT 143 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS 46 MILES NORTHWEST OF COUNCIL HILL...OR
30 MILES NORTHWEST OF PLATTEVILLE...MOVING SOUTHEAST AT 30 MPH.

* THE THUNDERSTORMS WILL BE NEAR...
  COUNCIL HILL AROUND 320 AM CDT...
  SCALES MOUND AROUND 330 AM CDT...
  SCHAPVILLE AND APPLE RIVER AROUND 340 AM CDT...
  WOODBINE AROUND 350 AM CDT...
  STOCKTON AROUND 400 AM CDT...
  PEARL CITY AROUND 420 AM CDT...

WINDS GUSTING TO 45 MPH AND BRIEF HEAVY RAIN ARE EXPECTED WITH THESE
STORMS.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4249 8940 4220 8940 4219 8970 4190 8970
      4251 9052 4251 8943
TIME...MOT...LOC 0648Z 313DEG 25KT 4298 9091

08
Special weather statement, Jul 18, 3:17 AM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
417 AM CDT SUN JUL 18 2010

IAZ087-098-MOZ009-010-181045-
VAN BUREN IA-JEFFERSON IA-CLARK MO-SCOTLAND MO-
417 AM CDT SUN JUL 18 2010

...STRONG STORMS APPROACHING SOUTHEAST IOWA...

AT 412 AM CDT DOPPLER RADAR INDICATED STRONG TO SEVERE STORMS ACROSS
CENTRAL IOWA MOVING SOUTHEAST AT 30 MPH. THESE STORMS HAVE HAD A
HISTORY OF PRODUCING WINDS OVER 50 MPH AND RAINFALL RATES OF 1.5 TO
2 INCHES PER HOUR.

THESE STORMS WILL AFFECT THE FOLLOWING AREAS BETWEEN 445 AM AND
545 AM.

IN IOWA...JEFFERSON AND VAN BUREN COUNTIES.
IN MISSOURI...SCOTLAND AND CLARK COUNTIES.

STRONG GUSTY WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES.

EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS...AND RISES
IN AREA STREAMS AND CREEKS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT SUNDAY
MORNING FOR SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS AND NORTHEAST
MISSOURI.

&&

LAT...LON 4060 9228 4061 9220 4115 9219 4115 9171
      4059 9172 4058 9169 4055 9169 4054 9163
      4047 9158 4046 9155 4025 9150 4026 9196
      4030 9196 4030 9235

08

The radar

The Quad Cities radar (KDVN), 185 km away, was scanning. The volume nearest the first event began at 10:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Scotland

When
July 18, 5:00 AM CST
Where
Scotland County, 0.69 mi S of Memphis
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.460, -92.170

Wind gusts estimated to be 60 mph blew down some power lines in Memphis, MO at 600 am CDT July 18.

Flash Flood, Scotland

When
July 18, 5:09 AM CST to 6:00 AM CST
Where
Scotland County, 1.26 mi WNW of Memphis to 1.72 mi ENE of Show Me Lake
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.480, -92.190

Heavy rains resulted in flash flooding of some streets in Memphis, MO during the morning of July 18.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248473, 248476.